Winter Weather, Sussex
- When
- December 30, 5:00 PM EST to December 31, 6:00 AM EST
- Where
- Sussex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
A low pressure system brought mixed precipitation across far northwestern New Jersey. | |Precipitation started as rain in most of Warren County and as snow in most of Sussex County during the late afternoon on the 30th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A low pressure system brought mixed precipitation across far northwestern New Jersey. The combination of snow, sleet and freezing rain fell and accumulations averaged one to two inches in Sussex and Warren Counties.| |Precipitation started as rain in most of Warren County and as snow in most of Sussex County during the late afternoon on the 30th. As warmer air moved in aloft, the snow changed to sleet and then freezing rain in parts of Sussex County during the evening of the 30th. As the low pressure system pulled away, precipitation changed back to snow in Sussex and Warren Counties and even in sections of Morris, Hunterdon and Somerset Counties. The snow ended by 5 a.m. EST on the 31st.
Specific accumulations included 1.5 inches in Wantage (Sussex County), 1.3 inches in Sussex (Sussex County), 1.1 inches in Blairstown (Warren County) and 0.2 inches in Stewartsville (Warren County).
The precipitation was caused by a low pressure system that formed over the southeastern states early on December 30th. It moved northeast and at 7 p.m. EST on the 30th it was just east of Elizabeth City, North Carolina. The low proceeded to move northeast and at 1 a.m. EST on the 31st, it was just east of Delaware. It accelerated eastnortheastward and by 7 a.m. EST on the 31st was already about 125 miles southeast of Cape Cod, Massachusetts. The fast movement prevented precipitation from becoming heavy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 30, 4:45 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 PM EST SUN DEC 30 2007
.SYNOPSIS..
A LOW PRESSURE AREA DEVELOPING ACROSS THE CAROLINAS WILL RAPIDLY
MOVE NORTHEAST AND BE POSITIONED NEAR CAPE COD MONDAY MORNING.
HIGH PRESSURE WILL BUILD IN ON MONDAY. A STRONG COLD FRONT IS THEN
FORECAST TO MOVE THROUGH THE AREA ON TUESDAY. COLD HIGH PRESSURE
WILL BUILD IN BEHIND THE FRONT FOR THE MIDDLE AND LATTER PART OF
THE COMING WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS MENTIONED PREVIOUSLY, THE SURFACE SYSTEM DEVELOPING AND MOVING
TOWARD NORFOLK LATE THIS AFTERNOON HAS UPPER JET SUPPORT AND THE
SUPPORT OF AN ASSOCIATED MID LEVEL IMPULSE THAT IS WEAKENING
MODESTLY. THERE IS SOMETHING OF A TROWAL THAT WRAPS AROUND THE
SYSTEM AS IT LIFTS NORTHEAST, AND THERE IS SOME LOWER LEVEL
FRONTOGENESIS. THERE ALSO IS SOME WEAKLY NEGATIVE EPV AT H6. THE
BUFKIT OVERVIEWS FOR NORTHWESTERN SITES SHOW THE OMEGA IS ALMOST
CO-LOCATED WITH THE MAXIMUM SNOW GROWTH AREA AND THAT THERE IS SOME
STATIC INSTABILITY PER THE THETA-E FIELD. ON THE OTHER HAND,
THERE IS NOT A WELL-ENTRENCHED COLD HIGH PRESSURE SYSTEM SITTING
NORTH OF US AND THE SURFACE FLOW IS BASICALLY MARITIME IN NATURE.
AS THE LOW WINDS UP, THE INITIAL FLOW OFF THE GROUND ALSO IS
MARITIME TO SOUTHERLY. FOR A FAST MOVING SYSTEM TIED TO A RAPIDLY
MOVING DYNAMIC PATTERN, THIS ONE LOOKS TO PRODUCE A FAIR AMOUNT OF
QPF. BUT, BECAUSE OF THE THERMAL CONSIDERATIONS, WE HAVE DECIDED
NOT TO ESCALATE THE ADVISORIES TO WARNINGS AT THIS TIME. IN THE
NORTHWEST, THE WARM LAYER IS NOW PROGGED AS MAKING IT ALL THE WAY
TO THE SOUTHERN POCONOS PER THE GFS, AND WE CANNOT RULE OUT SOME
SLEET DURING THE FIRST PART OF THE EVENT EVEN THERE. HENCE THE
RATHER ARCANE CHANGE FROM A SNOW ADVISORY TO A WINTER WEATHER
ADVISORY FOR CARBON, MONROE AND SUSSEX COUNTIES.
FURTHER SOUTHEAST IS WHERE THE GREATEST QPF IS PROGGED, AND WE
HAVE MENTIONED RAIN COULD BE HEAVY AT TIMES OVER SOUTHERN DELAWARE
AND SOUTHEASTERN NJ. THE QPF AMOUNTS, GENERALLY LESS THAN AN INCH
ALTHOUGH MOSTLY GREATER THAN ONE-HALF INCH, DO NOT IN GENERAL LOOK
TO CAUSE FLOODING PROBLEMS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
THE SYSTEM LIFTS NORTHEAST AND A FAIRLY BREEZY DAY SHOULD ENSUE.
MOST PLACES SHOULD SEE A FAIR AMOUNT OF SUNSHINE AS THE DAY
PROGRESSES. THE H950 TEMPERATURE PROGS STILL SUGGEST HANGING ON
THE LOWER SIDE OF GUIDANCE FORECAST MAXES.
ANOTHER IMPULSE THAT WILL BEGIN TO CARVE OUT A RATHER NICE MID
LEVEL TROF WILL APPROACH MONDAY NIGHT AND ROTATE BY ON TUESDAY
WITH AN ASSOCIATED SURFACE FRONT, FOLLOWED BY THE TROFS MAJOR AXIS
APPROACH ON TUESDAY NIGHT. THERE IS A CHANCE OF SHOWER ACTIVITY
WITH THE FIRST IMPULSE LATE MONDAY NIGHT INTO THE FIRST PART OF
TUESDAY. PTYPE LOOKS TO BE SNOW NORTHWEST AND RAIN ELSEWHERE, AND
NOT A LOT OF QPF IS EXPECTED. TEMPS MAY RISE SOME IN ADVANCE OF
THE SYSTEM LATE MONDAY NIGHT. TEMPS SHOULD START TO FALL NOTICABLY
IN THE SYSTEMS WAKE. FOR NOW WE ARE NOT FORECASTING PRECIPITATION
WITH THE MAJOR TROF AXIS ON TUESDAY NIGHT, BUT WE ARE FORECASTING
THE ADVENT OF A COLD PERIOD THAT SHOULD LAST FOR A COUPLE OF DAYS
BEYOND THE SHORT TERM.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE LONG TERM PERIOD BEGINS WITH A LONG WAVE TROUGH OVER THE EASTERN
UNITED STATES AND A RIDGE OVER THE WEST. THE UPPER LEVEL PATTERN IS
EXPECTED TO SHIFT EASTWARD DURING THE PERIOD FROM WEDNESDAY THROUGH
SUNDAY. BY THE WEEKEND, WE SHOULD HAVE A BUILDING RIDGE OVER THE
EAST AND A DEEPENING TROUGH OVER THE WEST.
AT THE SURFACE, STRONG LOW PRESSURE IS FORECAST TO BE LOCATED NEAR
NOVA SCOTIA ON WEDNESDAY MORNING, WITH A LARGE AREA OF HIGH PRESSURE
CENTERED OVER THE MIDDLE OF THE COUNTRY. THE LOW WILL PROGRESS TO
THE NORTHEAST AND THE HIGH WILL BUILD EASTWARD. THE HIGH WILL BRING
THE COLDEST AIR OF THE SEASON TO OUR REGION, UP TO THIS POINT, FOR
WEDNESDAY AND THURSDAY. TEMPERATURES ON WEDNESDAY NIGHT AND
THURSDAY NIGHT SHOULD BE MAINLY IN THE TEENS, WITH SOME SINGLE DIGIT
READINGS UP NORTH.
THE HIGH WILL BEGIN TO PASS OFF THE COAST ON FRIDAY, AND WE ARE
EXPECTING A WARMING TREND ON THE BACK SIDE OF THE HIGH FOR FRIDAY,
SATURDAY AND SUNDAY.
WITH THE HIGH IN CONTROL FOR THE ENTIRE PERIOD, WE ARE NOT
ANTICIPATING ANY PRECIP FROM WEDNESDAY THROUGH SUNDAY.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
ALL THE TERMINALS REMAIN VFR AT THIS HOUR, BUT THAT WILL SOON
CHANGE. MVFR CONDITIONS ARE JUST A FEW HOURS AWAY WITH IFR NOT TOO
FAR BEHIND. AFTER THE TERMINALS GET INTO THE IFR CONDITIONS THIS
EVENING, THEYLL STAY THERE THROUGH ABOUT DAYBREAK. AS THE LOW MOVES
QUICKLY TO THE NORTHEAST, CONDITIONS WILL RAPIDLY IMPROVE. VFR IS
FORECAST FROM ABOUT 12Z THROUGH THE END OF THE FORECAST PERIOD.
AS FOR P-TYPE, ANY OF THE TERMINALS, EXCLUDING KMIV AND KACY, COULD
SEE SOME ICE PELLETS MIXED IN WITH THIS FIRST BATCH OF RAIN. BY THIS
EVENING, MOST OF THE PRECIPITATION WILL BE IN LIQUID FORM. KRDG AND
KABE WILL BE THE EXCEPTION WHERE EITHER SNOW OR ICE PELLETS LOOK
LIKELY.
BEYOND THE FORECAST PERIOD, MORE PRECIPITATION, IN RESPONSE TO A
CLIPPER SYSTEM AND STRONG COLD FRONT, IS EXPECTED ON TUESDAY.
&&
.MARINE...
LOW PRESSURE DEVELOPING ACROSS THE CAROLINAS THIS AFTERNOON WILL
RAPIDLY MOVE NORTHEAST AND BE POSITIONED NEAR CAPE COD TOMORROW
MORNING. HIGH PRESSURE WILL BUILD IN ON MONDAY. A STRONG COLD FRONT
IS THEN FORECAST TO MOVE THROUGH THE AREA ON TUESDAY. HIGH PRESSURE
WILL BUILD IN BEHIND THE FRONT FOR THE MIDDLE AND LATTER PART OF THE
COMING WEEK.
HEADLINES WERE ONCE AGAIN ADJUSTED BASED ON 12Z GUIDANCE EXCEPT FOR
THE NORTHERN OCEAN WATERS. THE SCA HERE WILL REMAIN UP THROUGH 600
PM TOMORROW. A FEW GUSTS UP TO 35 KT CANT BE RULED OUT FOR
TOMORROW. ACROSS THE SOUTHERN OCEAN WATERS AND FOR LOWER DELAWARE
BAY, THE SCA WILL REMAIN UP THROUGH 300 PM. PEAK WINDS SHOULD BE
SLIGHTLY LESS ACROSS THIS AREA. FOR THE UPPER DELAWARE BAY, THE SCA
IS NOW IN EFFECT FROM 700 AM THROUGH 300 PM TOMORROW.
THE COMING WEEK WILL BE A BREEZY/WINDY ONE. ALTHOUGH THE NEXT
PRECIPITATION MAKER WILL ONLY AFFECT AREA WATERS ON TUESDAY, ITS
ASSOCIATED GRADIENT WILL PERSIST A BIT LONGER. IT APPEARS HEADLINES
WILL BE IN PLACE FOR MUCH OF THE WEEK.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR PAZ054-055-
060>062.
NJ...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR NJZ001-007-
008.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EST MONDAY FOR ANZ431-452>455.
SMALL CRAFT ADVISORY UNTIL 6 PM EST MONDAY FOR ANZ450-451.
SMALL CRAFT ADVISORY FROM 7 AM TO 3 PM EST MONDAY FOR ANZ430.
&&
SYNOPSIS...DELISI
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...IOVINO
AVIATION...KRUZDLO
MARINE...KRUZDLOHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 PM EST SUN DEC 30 2007 NJZ001-007-008-PAZ054-055-060>062-311100- SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 330 PM EST SUN DEC 30 2007 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHERN NEW JERSEY AND PARTS OF EASTERN PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-002-MDZ008-012-015-019-020-NJZ009-010-012>019-021-027- PAZ067>071-311100- NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE- HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH- MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CUMBERLAND- SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 330 PM EST SUN DEC 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN PENNSYLVANIA, PARTS OF CENTRAL AND SOUTHERN NEW JERSEY, NORTHERN AND CENTRAL DELAWARE AND NORTHEASTERN MARYLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ003-004-NJZ020-022>026-311100- INLAND SUSSEX-DELAWARE BEACHES-OCEAN-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- 330 PM EST SUN DEC 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND PARTS OF COASTAL NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT AN INCOMING TIDE, AND THE POSSIBILITY OF HEAVY RAIN AT THAT TIME, MAY RESULT IN STREET FLOODING, ESPECIALLY ON THE BARRIER ISLANDS. THE HIGH TIDE OF CONCERN OCCURS BETWEEN MIDNIGHT AND 200 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ431-452>455-311100- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 330 PM EST SUN DEC 30 2007 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN COASTAL WATERS OF NEW JERSEY, THE COASTAL WATERS OF DELAWARE AND LOWER DELAWARE BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450-451-311100- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- 330 PM EST SUN DEC 30 2007 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN COASTAL WATERS OF NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-311100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 330 PM EST SUN DEC 30 2007 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 3 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR UPPER DELAWARE BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 435 PM EST SUN DEC 30 2007 NJZ009-010-PAZ067>069-310400- HUNTERDON-SOMERSET-CHESTER-MONTGOMERY-BUCKS- INCLUDING THE CITIES OF...FLEMINGTON...SOMERVILLE... WEST CHESTER...NORRISTOWN...DOYLESTOWN 435 PM EST SUN DEC 30 2007 ...RAIN AND A WINTRY MIX EXPECTED TONIGHT... PRECIPITATION WAS SPREADING UP INTO SOUTHEASTERN PENNSYLVANIA AND CENTRAL AND NORTHERN NEW JERSEY THIS AFTERNOON. AT 430 PM, TEMPERATURES WERE GENERALLY IN THE UPPER 30S IN THE PENNSYLVANIA COUNTIES OF CHESTER, MONTGOMERY AND BUCKS, AND IN THE NEW JERSEY COUNTIES OF HUNTERDON AND SOMERSET. WHILE THE PRECIPITATION IS EXPECTED TO BE MOSTLY IN THE FORM OF RAIN THIS EVENING, THERE COULD BE A BRIEF PERIOD OR TWO OF SLEET OR SNOW, WITH LITTLE OR NO ACCUMULATION. THE RAIN IS EXPECTED TO CONTINUE OVERNIGHT. COLD AIR WILL BEGIN TO BE DRAWN DOWN FROM THE NORTH AFTER MIDNIGHT AND THE RAIN WILL START TO MIX WITH OR CHANGE TO SNOW AT THAT TIME. UP TO AN INCH OF SNOW IS POSSIBLE, MAINLY IN THE HIGHER ELEVATIONS, BEFORE THE PRECIPITATION COMES TO AN END BY DAYBREAK. IF YOU WILL BE TRAVELING IN THE PENNSYLVANIA COUNTIES OF CHESTER, MONTGOMERY OR BUCKS, OR THE NEW JERSEY COUNTIES OF HUNTERDON OR SOMERSET TONIGHT, BE PREPARED FOR SLIPPERY SPOTS. BE SURE TO DRIVE AT A REASONABLE SPEED AND LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF YOU. IOVINO
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64569, 64570.